Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 134, NWS Albany, NY

July 19, 2007Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 19, 2007, 2:08 PM EDT for Dutchess County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2007, 2:08 PM EDT (18:08 UTC)
Expired
Jul 19, 2007, 3:15 PM EDT
In force
67 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Albany radar (KENX), 95 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:38 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 19, 1:38 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
138 PM EDT THU JUL 19 2007

.SYNOPSIS...
LOW PRESSURE WILL INTENSIFY OVER THE EASTERN GREAT LAKES
THIS AFTERNOON. IT WILL MOVE TO THE MAINE COAST BY FRIDAY
MORNING...DRAGGING A STRONG COLD FRONT THROUGH THE REGION TONIGHT.
FRIDAY THE STORM AND ITS UPPER LEVEL DISTURBANCE WILL LIFT
NORTHEAST THROUGH THE ST LAWRENCE VALLEY. FRIDAY NIGHT THROUGH THE
WEEKEND SURFACE HIGH PRESSURE WILL BUILD FROM THE UPPER GREAT
PLAINS INTO ACROSS THE GREAT LAKES REGION. WHILE IT WILL BE FAIR
MUCH OF THE TIME THIS WEEKEND...A DISTURBANCE ALOFT MAY PRODUCE AN
ISOLATED SHOWER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS FROM THE
CENTRAL CATSKILLS AND BERKSHIRES ON NORTH. LOCALLY HEAVY RAIN IS
LIKELY. CURRENT AREA 12Z SOUNDINGS NOT VERY UNSTABLE...AND WITH
CLOUD COVER ASSOCIATED WITH CURRENT AND UPSTREAM CONVECTION...NOT
MUCH IF ANY SUN TODAY...AND NOT A WHOLE LOT OF SURFACE HEATING.
NUDGED TEMPERATURES DOWN A DEGREE OR TWO. SOME THINNING OF THE
CLOUD COVER IN THE EASTERN GREAT LAKES AND PARTS OF THE OHIO
VALLEY...BUT WILL ARRIVE HERE TOO LATE FOR MUCH IF ANY SUNSHINE.
WEAK UPPER ENERGY IN EASTERN OH VALLEY WILL EXIT BY EARLY
AFTERNOON...THEN STRONGER MAIN UPPER IMPULSE IN WESTERN GREAT
LAKES WILL APPROACH. SURFACE LOW OVER LAKE ONTARIO WILL TRACK
THROUGH THE REGION TONIGHT SUPPORTED BY STRONGER UPPER IMPULSE.
STRONG LOW LEVEL JET DEVELOPING IN SOUTHERN GREAT LAKES AND OH
VALLEY...AND DEEP DRYING SEEN IN WATER VAPOR IMAGERY AS STRONG
UPPER IMPULSE TRACKS INTO OUR REGION THIS EVENING AND OVERNIGHT.
BEST CHANCES FOR SEVERE THUNDERSTORMS TODAY LOOK TO BE IN THE
CATSKILLS AND TACONICS WHERE SOME SURFACE HEATING COULD TAKE
PLACE...ALONG AND SOUTH OF A WEAK WARM FRONT/DEW POINT BOUNDARY.
STILL...WITH DYNAMICS MOVING INTO THE REGION LATER...KEEPING
WORDING OF GUSTY WINDS AND SMALL HAIL EVERYWHERE...AS LOCAL
CONVERGENCE AND OROGRAPHIC LIFT COULD ENHANCE ANY THUNDERSTORM.
LOCALLY HEAVY RAIN LIKELY AS WELL THROUGH THIS EVENING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH FRIDAY NIGHT/...
MDLS PRETTY MUCH IN A AGREEMENT...UNLIKE A FEW DAYS AGO. 500 HPA CUT
OFF AND ITS ASSOCIATED COLD POOL KEEP STEEP LAPSE RATE AND THREAT OF
-SHRA OVER FCA FRI...BUT MAINLY N TIER. HIGH PRESSURE SLOWLY BUILDS
ACROSS THE GRTLKS REGION FOR THE WEEKEND. WHILE ON THE SFC THAT
WOULD BODE FOR A FAIR WEATHER WEEKEND...THERE ARE A FEW CONCERNS. AT
500HPA FULL LATITUDE TROF REMAINS FM QUEBEC DOWN SPINE OF
APPALACHIANS...AS WELL AS THE ASSOCIATE COLD POOL ALOFT. WHILE THE
GFS SHOWS NO PCPN ACRS RGN...NAM SUGGUEST SCT AFTN -SHRA SAT. FOR
NOW WILL CARRY A SLIGHT CHC SAT. SUNDAY THE GFS CUTS OFF THE TROF
OVR NJ. AT FIRST LACK OF MOISTURE KEEPS SKIES PC...AND THREAT OF
PCPN OUT OF RGN. BUT IT IS A CUT OFF.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE 500 HPA TROF OVER THE REGION SHARPENS AND DIGS SOUTH ALONG THE
EAST COAST SATURDAY INTO SUNDAY...AS THE RIDGE TO THE WEST MIGRATES
FROM THE PLAINS TO THE UPPER MISSISSIPPI VALLEY. A SURFACE HIGH
OVER THE WESTERN GREAT LAKES BUILDS SOUTH AND SLIGHTLY EAST AS A
LOW JUST EAST OF DELMARVA DRIFTS SLOWLY EAST INTO THE ATLANTIC.
ON SUNDAY A CUTOFF LOW FORMS OVER SOUTHERN NJ AND THE TROF STALLS
OVER THE HUDSON VALLEY...AS THE SURFACE LOW TURNS NORTH AND MOVES
TO EAST OF CAPE COD AND THE HIGH DRIFTS SLOWLY EAST. ON MONDAY THE
CUTOFF LOW BEGINS TO LIFT OUT TO THE NORTH AS THE RIDGE TO THE
WEST CONTINUES TO MOVE SLOWLY EAST. A COLD FRONT DROPS SOUTH OUT
OF CENTRAL CANADA AND WEAKENS AND DISSIPATES AS IT STALLS CLOSE TO
THE REGION MONDAY NIGHT AND TUESDAY. MEANWHILE THE LARGE 500 HPA
HIGH TO THE WEST BEGINS TO MOVE INTO THE REGION...SETTING UP WHAT
APPEARS TO BE A CLASSIC BERMUDA HIGH BY WEDNESDAY AFTERNOON...
WHICH LOOKS LIKE IT WILL DOMINATE OUR WEATHER INTO THURSDAY...
WHICH WILL RESULT IN SULTRY WEATHER WITH HIGHS IN THE 80S TO NEAR
90 AND AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AREA OF SHOWERS...WITH A FEW RUMBLES OF THUNDER...ARE TRACKING
THROUGH EASTERN AND NORTHERN NY. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS ARE DEVELOPING OVER CENTRAL AND WESTERN NY. MVFR
CEILINGS AND VISIBILITIES WILL PREVAIL WHEN IT IS NOT
RAINING...THEN BE REDUCED TO IFR AND LIFR DURING SHOWERS AND
THUNDERSTORMS. SINCE THE SHOWERS AND THUNDERSTORMS WILL NOT BE
CONTINUOUS...WENT TEMPO IN ALL AREAS FOR THE IFR/LIFR THIS
AFTERNOON. THERE IS VERY LITTLE WIND...BUT A LIGHT SOUTH WIND WILL
OCCUR FROM TIME TO TIME. SHOWERS AND THUNDERSTORMS WIL BECOME MORE
WIDELY SCATTERED THIS EVENING...THEN ONE MORE LINE OF SCATTERED
SHOWERS AND THUNDERSTORMS IS POSSIBLE LATE THIS EVENING AND DURING
THE EARLY MORNING HOURS ASSOCIATED WITH A COLD FRONT. BY
SUNRISE...MANY AREAS WILL SEE PATCHY FOG...THEN AFTER SUNRISE
CONDITIONS GO IFR EVERYWHERE.

FRI...MAINLY VFR...BUT MVFR POSSIBLE WITH A ISOLAD SHRAS.
SAT...VFR...NO SIG WX.
SUN...VFR...NO SIG WX.
MON...VFR/MVFR...WDLY SCT SHRAS.

&&

.HYDROLOGY...
A SERIES OF DISTURBANCES MOVING ALONG A WARM FRONT THAT HAS BECOME
STATIONARY ALONG THE NEW YORK PENNSYLVANIA BORDER BROUGHT A QUARTER
OF AN INCH TO AN INCH OF RAINFALL TO MOST OF THE THE HYDRO SERVICE
AREA....WITH ISOLATED AMOUNTS UP TO TWO INCHES FROM THE CAPITAL
REGION INTO SOUTHERN VERMONT AND BERKSHIRE COUNTY.  AN AREA OF LOW
PRESSURE...ITS ASSOCIATED PREFRONTAL TROUGH...AND COLD FRONT WILL
BRING MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS TO THE REGION
THIS AFTERNOON INTO TONIGHT.  BASIN RAINFALL ESTIMATES OF A HALF AN
INCH TO AN INCH WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS UP TO TWO
INCHES IN THE HEAVIER CONVECTIVE DOWNPOURS.  SOME SCATTERED SHOWERS
WILL LINGER ON FRIDAY WITH A DRYING TREND AS LOW PRESSURE PULLS
NORTHEAST AND A BROAD AREA OF HIGH PRESSURE BUILDS IN FROM THE UPPER
MIDWEST.

A CUTOFF LOW MAY FORM OVER THE REGION ON THE WEEKEND PRODUCING SCT
SHOWERS LATE IN THE WEEKEND AND EARLY NEXT WEEK.  RIVER FLOWS REMAIN
AT NORMAL TO BELOW NORMAL LEVELS FOR MID JULY.  ANY RAINFALL IN THE
NEAR TERM MAY CAUSE SOME QUICK RISES ON STREAMS...PONDING OF WATER
OR POOR DRAINAGE FLOODING...BUT NO WIDESPREAD HYDRO PROBLEMS ARE
EXPECTED AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, Jul 19, 9:09 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
909 AM EDT THU JUL 19 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-201315-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
909 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

INCREASING THREAT OF THUNDERSTORMS TODAY INTO TONIGHT. SOME
STORMS MAY BECOME SEVERE...WITH THE GREATEST THREAT DAMAGING WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 1:45 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT THU JUL 19 2007

CTZ001-013-NYZ065-066-191845-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-NORTHERN LITCHFIELD CT-
SOUTHERN LITCHFIELD CT-
145 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORMS IN DUTCHESS COUNTY...HEADED FOR LITCHFIELD
COUNTY...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM PINE PLAINS TO WAPPINGERS FALLS...OR ALONG A
LINE EXTENDING FROM 13 MILES EAST OF RHINEBECK TO 7 MILES NORTH OF
BEACON...AND MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
MYERS CORNER AND MILLBROOK BY 150 PM EDT
MILLERTON AND HOPEWELL JUNCTION BY 155 PM EDT
AMENIA BY 200 PM EDT
SHARON AND DOVER PLAINS BY 205 PM EDT
FALLS VILLAGE BY 210 PM EDT
KENT AND WINGDALE BY 215 PM EDT

NAS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:39 AM EDTDense Fog AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more6 hr

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.